Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 231, NWS Wichita, KS

July 12, 2003Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 12, 2003, 2:41 AM CDT for Greenwood County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2003, 2:41 AM CDT (07:41 UTC)
Expired
Jul 12, 2003, 3:45 AM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Greenwood County, KS

The radar

The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 9:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2885 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.5
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 120741
SVRICT
KSC073-120845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
241 AM CDT SAT JUL 12 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENWOOD COUNTY IN SOUTHEAST KANSAS

* UNTIL 345 AM CDT.

* AT 241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF THRALL...OR ABOUT 19 MILES
  NORTH OF EUREKA...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR THRALL AROUND 250 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
GREENWOOD COUNTY UNTIL 345 AM CDT.

LAT...LON 3810 9629 3805 9648 3793 9626 3803 9610

$$

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 11:28 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 11, 11:28 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
1128 PM CDT FRI JUL 11 2003

MODELS CONTINUE TO SHOW ISENTROPIC UPGLIDE OVER MUCH OF THE REGION
AND WITH INSTABILITY ALOFT IT WONT TAKE MUCH TO SET THINGS OFF. SO
WILL KEEP POPS GOING FOR MUCH OF THE AREA OVERNIGHT.

FCSTID = 15/JAKUB

---------------------------------------------------------------------
800 PM CDT FRI JUL 11 2003

...MESO UPDATE...

STORMS IN EASTERN KS WILL CONTINUE TO MOVE SOUTHEAST AT 35 MPH AND
COULD CLIP A FEW OF OUR EASTERN MOST COUNTIES...WITH LARGE HAIL AND
DAMAGING WINDS AS THE MAIN SEVERE WX THREAT FROM THIS ACTIVITY.

A FEW ISOLATED STORMS WERE TRYING TO DEVELOP ALONG THE FRNT JUST
WEST OF ICT...AND WERE TRYING TO BREAK THRU THE CAP. MODIFIED
SNDNGS OUT AHEAD OF THE FRNT STILL INDICATED THAT A DECENT CAP WAS
IN PLACE. GIVEN CURRENT TIME FRAME WITH LOSS OF PEAK HEATING ANY
ACTIVITY IN S CENTRL KS WILL BE ISOLATED AND MAINLY SOUTH OF HWY 54.
THE BETTER CHANCES FOR STORMS WILL BE LATER ON AS LOW LEVEL JET
INCREASES.

FCSTID = 15/JAKUB

--------------------------------------------------------------------
400 PM CDT FRI JUL 11 2003

...MAIN FORECAST CONCERN IS THUNDERSTORM POTENTIAL TONIGHT...

TONIGHT...19Z SURFACE ANALYSIS REVEALS A COMPLEX PATTERN OVER THE
CENTRAL PLAINS. LOW LEVEL BOUNDARY STRETCHING EAST/WEST THROUGH
CENTRAL KANSAS WAS PROMOTING LOW-LEVEL CONVERGENCE AND CUMULUS
DEVELOPMENT FROM GREAT BEND TO SALINA. THE CUMULUS DEVELOPMENT MAY
BE THE BEGINNINGS OF SOME DEEPER CONVECTION...WILL HAVE TO WAIT AND
SEE. THE CU DEVELOPMENT MAY BE A SIGN THAT THE CIN IS WEAKENING. A
DIFFUSE DRYLINE INTERSECTS THIS BOUNDARY NEAR SALINA AND RUNS SOUTH
INTO OKLAHOMA...WITH HOTTER AND DRIER CONDITIONS WEST OF THE
DRYLINE. THE EAST/WEST ORIENTED BOUNDARY WILL SAG SOUTHWARD TONIGHT
RESULTING IN THUNDERSTORMS OVER MUCH OF SOUTHEAST/SOUTH CENTRAL
KANSAS TONIGHT. ISENTROPIC UPGLIDE AND MOISTURE ADVECTION ALONG THE
310-315K SURFACES REALLY GETS GOING BY 06Z...SO WOULD EXPECT
CONVECTION TO BE ELEVATED OVER THE SOUTHEAST. SPC HAS ISSUED A
SEVERE WATCH FOR THIS EVENING DUE TO THE POTENTIAL OF THUNDERSTORM
DEVELOPMENT ALONG THE DRYLINE...EAST/WEST BOUNDARY INTERSECTION.

SATURDAY/NIGHT...LOW LEVEL BOUNDARY SAGS SOUTH ALONG THE
KANSAS/OKLAHOMA BORDER. POOLING OF LOW/MID LEVEL MOISTURE ALONG WITH
SOME WARM AIR ADVECTION WILL RESULT IN SCATTERED THUNDERSTORMS. A
BIT UNCERTAIN TO THE SOUTHWARD EXTENT OF THE BOUNDARY...AS OVERNIGHT
CONVECTION MAY PUSH THE BOUNDARY A BIT FURTHER SOUTH THAN THE MODELS
DEPICT. NEVERTHELESS...LEFT 20/30 POPS FOR THE SOUTH. TEMPERATURES
WILL BE SLIGHTLY COOLER ON SATURDAY...AS 1000-500MB THICKNESSES
LOWER A BIT AND CLOUD COVER MAY BE A BIT MORE PREVALENT. RETURN FLOW
FOR SATURDAY NIGHT CONVICTED ME TO INTRODUCE 20 POPS OVER WESTERN
ZONES. THANKS COORDINATION WITH DODGE CITY.

SUNDAY/NIGHT...MOISTURE CONTINUES TO RETURN NORTHWARD ON SUNDAY ON
STRONG SOUTHERLY FLOW...AS LEE CYCLOGENESIS BEGINS TO TAKE PLACE
ALONG THE FRONT RANGE. INTRODUCED POPS FOR SUNDAY NIGHT...THINK IT
WILL BE QUITE SIMILAR TO THE POSSIBLE SATURDAY NIGHT ACTIVITY ONLY
FARTHER EAST.

MONDAY THROUGH FRIDAY...UPPER RIDGE OF HIGH PRESSURE WILL CONTINUE
TO BUILD AND PUSH EASTWARD INTO THE CENTRAL PLAINS...FAVORING HOT
AND DRY CONDITIONS. ONLY QUESTION WILL BE THE EASTWARD EXTENT OF THE
UPPER RIDGE. MODELS ARE WANTING TO SLOW THE EASTWARD PROGRESSION OF
THE RIDGE...WHICH WOULD KEEP US SLIGHTLY COOLER AND MORE UNSETTLED
IN NORTHWESTERLY FLOW ALOFT. HOWEVER...WILL GO WITH CLIMATOLOGY AND
APT FOR HOT AND DRY CONDITIONS.

FCSTID = 21/KLEINSASSER
ICT   68  88  66  93 /  30  20  20  20
HUT   67  88  65  94 /  30  10  20  20
EWK   67  88  65  94 /  30  10  20  20
EQA   68  87  66  93 /  30  20  10  10
WLD   69  88  67  93 /  40  30  20  20
RSL   63  88  64  94 /  20  10  20  20
GBD   67  89  65  94 /  20  10  20  20
SLN   65  88  65  94 /  20  10  10  10
MPR   67  88  65  94 /  30  10  20  20
CFV   69  87  67  91 /  40  30  10  10
CNU   65  87  66  90 /  30  20  10  10
K88   65  87  65  89 /  30  20  10  10

.ICT...
KS...NONE.
Hazardous weather outlook, Jul 11, 10:35 PM CDT, 4 hours 6 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1035 PM CDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS
SOUTHEASTERN KANSAS DURING THE OVERNIGHT HOURS. LARGE HAIL AND SEVERE
WINDS WILL BE THE MAIN THREAT FROM THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHEAST KANSAS LATE
THIS AFTERNOON, AND OVER SOUTH CENTRAL AND SOUTHEAST KANSAS
OVERNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:54 PM CDTSevere Thunderstorm WarningICTAllen66 min
Jul 11, 11:58 PM CDTSevere Thunderstorm WarningICTLabette, Neosho62 min
Jul 12, 1:41 AM CDTSevere Thunderstorm WarningICTMcPherson64 min
Jul 12, 1:47 AM CDTSevere Thunderstorm WarningICTMarion58 min
Jul 12, 1:48 AM CDTSevere Thunderstorm WarningICTAllen57 min
Jul 12, 2:20 AM CDTSevere Thunderstorm WarningICTChase55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.